Ambien and Toxicology
Published: Monday, 06 May 2013 17:12
Ambien (zolpidem) is currently the most commonly used sleeping medication on the market. Most physicians believe, unknowingly, that it can be prescribed with impunity. This is not the case. Ambien has many side effects that have resulted in a big increase in visits to emergency departments.
Read more: Ambien and Toxicology
Steroids Increase the Risk of Venous Thromboembolism
Published: Wednesday, 01 May 2013 00:34
Recent research has demonstrated that chronic steroid use increases the risk of deep venous thrombosis in the legs and pelvis.
Read more: Steroids Increase the Risk of Venous Thromboembolism
Amitiza for Opioid-Induced Constipation
Published: Wednesday, 01 May 2013 00:32
The FDA finally approved a new drug which ameliorates the severe constipation that accompanies the use of Opiates. Constipation is one of the main side effects that causes individuals to stop Opiate medication prematurely without any other option for their pain. This addition to treatment with opiates is a notable advancement.
Read more: Amitiza for Opioid-Induced Constipation
"Spices" and Synthetic Cannabinoids
Published: Tuesday, 19 March 2013 19:00
The following article is printed in its entirety from the Journal of Emergency Medicine, February, 2013. Those of us who attend high volume emergency rooms have seen a recent spike in drug-related overdoses connected to the ingestion of "spices" laced with synthetic cannabinoids. The article that follows will provide a basic understanding of this new toxic exposure in our communities.
Read more: "Spices" and Synthetic Cannabinoids
Zithromax and Sudden Cardiac Death
Published: Tuesday, 19 March 2013 18:56
At one time or another, most of us have taken the antibiotic, Zithromax. It is one of the most commonly prescribed medications for conditions such as bronchitis, pharyngitis, sinusitis, and others. The discussion that follows has to do with one of Zithromax's side-effects, potentially life-threatening cardiac arrest. Recently, I have seen a case in my emergency room of sudden cardiac arrest secondary to the cardiac effects of Zithromax. The FDA has recently warned of this phenomenon.
Read more: Zithromax and Sudden Cardiac Death
Food Poisoning: A toxicologic and medical review
Published: Wednesday, 30 January 2013 15:04
Food poisoning is relevant to toxicology and public health largely because of adulterant contamination. Food poisoning is usually caused by infectious agents but other ingested toxic compounds can cause diarrhea, vomiting, and abdominal pain as well. It also has direct relevance to community acquired disease, assessments for such diseases, and surveillance. The following review article was recently published online in emedicine #175569.
Read more: Food Poisoning: A toxicologic and medical review
FDA Warning regarding Sodium Oxybate
Published: Thursday, 27 December 2012 21:54
The US Food and Drug Administration (FDA) has issued a warning against use of alcohol and central nervous system depressant drugs (CNS), such as benzodiazepines and opioids, with sodium oxybate ( Xyrem, Jazz Pharmaceuticals) because of the risk for impaired consciousness and respiratory depression leading to a respiratory arrest.
The drug, used to reduce episodes of cataplexy and treat daytime sleepiness in patients with narcolepsy, is already contraindicated for use with insomnia drugs. The new contraindications are reflected in labeling changes for the drug.
Read more: FDA Warning regarding Sodium Oxybate
FDA Adds More Drugs to Watch List
Published: Tuesday, 18 December 2012 23:52
The US Food and Drug Administration (FDA) has added several drugs to its list of products to monitor because of possible signs of serious risks or new safety information. The drugs treat conditions that include cancer, epilepsy, hypertension, and malaria.
The agency spotted yellow flags for these drugs in the FDA Adverse Event Reporting System (FAERS) database during April, May, and June 2012.
Making the FDA's watch list does not mean that the agency has concluded that the drug actually poses the health risk reported through FAERS, formerly known as AERS. Rather, the agency will study the drug to determine whether there is truly a causal link. If it establishes a link, the FDA then would consider a regulatory response such as gathering more data to better characterize the risk, revising the drug's label, or requiring a risk-evaluation and mitigation strategy.
The FDA also is not suggesting that clinicians should stop prescribing watch-list drugs, or that patients should stop taking them, according to an agency press release.
Read more: FDA Adds More Drugs to Watch List
Grapefruit Interferes With Drug Levels
Published: Monday, 03 December 2012 13:09
The following information piece was recently sent to medical toxicology physicians regarding the effect of grapefruits on medication metabolism and blood levels. It is worth noting.
Read more: Grapefruit Interferes With Drug Levels